Alert archive / New Mexico / High Wind Watches in 2014

High Wind Watch 19, NWS Midland/Odessa, TX

November 9, 2014Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Nov 9, 2014, 2:46 AM MST for Eddy County, New Mexico. It took effect at Nov 10, 2014, 11:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 9, 2014, 2:46 AM MST (09:46 UTC)
In effect from
Nov 10, 2014, 11:00 AM MST
Expired
Nov 9, 2014, 1:56 PM MST
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2014-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2014-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1848 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
-65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

865 
WWUS74 KMAF 090946
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
346 AM CST SUN NOV 9 2014

...FREEZE WARNING IN EFFECT EARLY THIS MORNING FOR THE MARFA
PLATEAU...

...HIGH WIND WATCH IN EFFECT MONDAY AFTERNOON AND NIGHT FOR THE 
GUADALUPE MOUNTAINS...

.A DRY...COOL AIRMASS HAS SET UP OVER SOUTHWEST TEXAS.  THE 
COMBINATION OF CLEAR SKIES AND LIGHT WINDS MAY ALLOW TEMPERATURES
TO FALL INTO THE UPPER 20S ACROSS THE MARFA PLATEAU THIS MORNING
RESULTING IN A HARD FREEZE.

ON MONDAY STRONG WINDS ALOFT AHEAD OF AN APPROACHING UPPER TROUGH
WILL MIX DOWN TO THE SURFACE AND MAY PRODUCE HIGH WINDS ACROSS THE
GUADALUPE MOUNTAINS.  SOUTHWEST WINDS OF 40 MPH OR GREATER WILL BE
POSSIBLE.

TXZ080-091500-
/O.CON.KMAF.FZ.W.0004.000000T0000Z-141109T1500Z/
MARFA PLATEAU-
INCLUDING THE CITY OF...MARFA
346 AM CST SUN NOV 9 2014

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING...

* EVENT...HARD FREEZE.

* TIMING...BETWEEN 2 AM AND 9 AM CST TODAY.

* TEMPERATURES...UPPER 20S.

* IMPACTS...PLANTS AND ANIMALS SENSITIVE TO FREEZING 
            TEMPERATURES MAY BE DAMAGED OR KILLED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

NMZ027-TXZ258-092200-
/O.NEW.KMAF.HW.A.0019.141110T1800Z-141111T1200Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
246 AM MST SUN NOV 9 2014

...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH LATE
MONDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM MONDAY MORNING THROUGH LATE
MONDAY NIGHT. 

* EVENT...HIGH WIND.

* TIMING...MONDAY AFTERNOON THROUGH THE NIGHT.

* WINDS...SOUTHWEST 40 TO 50 MPH WITH GUSTS TO 75 MPH.

* IMPACTS...DIFFICULT DRIVING CONDITIONS TROUGH THE GUADALUPE
            PASS.  COULD AFFECT LOCAL AVIATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
975 
WWUS74 KMAF 092056
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
256 PM CST SUN NOV 9 2014

...HIGH WIND WARNING IN EFFECT FROM 11 AM TO 11 PM MST MONDAY FOR
THE GUADALUPE MOUNTAINS...

...WIND ADVISORY IN EFFECT FROM NOON CST /11 AM MST/ TO 6 PM CST
/5 PM MST/ MONDAY FOR THE EDDY COUNTY PLAINS...REEVES COUNTY AND
THE UPPER TRANS PECOS...DAVIS AND APACHE MOUNTAINS...MARFA
PLATEAU...AND BIG BEND AREA...

...WIND ADVISORY IN EFFECT FROM NOON MONDAY TO MIDNIGHT CST
MONDAY NIGHT FOR VAN HORN AND THE HIGHWAY 54 CORRIDOR...

.WINDS ALOFT WILL INCREASE AHEAD OF AN APPROACHING UPPER TROUGH
MONDAY AFTERNOON...MIX DOWN TO THE SURFACE...AND PRODUCE HIGH WINDS
THROUGH THE GUADALUPE MOUNTAINS.  WINDS WILL ALSO INCREASE ON THE
ADJACENT PLAINS...AND IN THE HIGHER ELEVATIONS FURTHER SOUTH.

NMZ027-TXZ258-101100-
/O.UPG.KMAF.HW.A.0019.141110T1800Z-141111T1200Z/
/O.NEW.KMAF.HW.W.0031.141110T1800Z-141111T0600Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
156 PM MST SUN NOV 9 2014

...HIGH WIND WARNING IN EFFECT FROM 11 AM TO 11 PM MST MONDAY...

* EVENT...HIGH WINDS.

* TIMING...11 AM TO 11 PM MST MONDAY.

* WINDS...AFTERNOON...WEST 35 TO 55 MPH WITH GUSTS TO AROUND 75
  MPH.  EVENING...WEST 30 TO 50 MPH WITH GUSTS TO AROUND 70 MPH

* IMPACTS...DIFFICULT DRIVING CONDITIONS TROUGH THE GUADALUPE 
  PASS.  COULD AFFECT LOCAL AVIATION.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING.  SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

NMZ028-TXZ058-074-080-081-101100-
/O.NEW.KMAF.WI.Y.0018.141110T1800Z-141111T0000Z/
EDDY COUNTY PLAINS-REEVES COUNTY AND UPPER TRANS PECOS-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-BIG BEND AREA-
INCLUDING THE CITIES OF...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...PECOS...ALPINE...FORT DAVIS...MARFA...
BIG BEND NP...MARATHON
256 PM CST SUN NOV 9 2014 /156 PM MST SUN NOV 9 2014/

...WIND ADVISORY IN EFFECT FROM NOON CST /11 AM MST/ TO 6 PM CST
/5 PM MST/ MONDAY...

* EVENT...STRONG WINDS.

* TIMING...NOON CST /11 AM MST/ TO 6 PM CST /5 PM MST/ MONDAY.

* WINDS...SOUTHWEST 25 TO 35 MPH WITH GUSTS TO AROUND 55 MPH.

* IMPACTS...SECURE LAWN FURNITURE...GARBAGE CANS...OR OTHER
  OBJECTS WHICH COULD BE BLOWN ABOUT BY THE WIND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED.  WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES.  USE EXTRA CAUTION.

&&

$$

TXZ057-101100-
/O.NEW.KMAF.WI.Y.0018.141110T1800Z-141111T0600Z/
VAN HORN AND HIGHWAY 54 CORRIDOR-
INCLUDING THE CITY OF...VAN HORN
256 PM CST SUN NOV 9 2014

...WIND ADVISORY IN EFFECT FROM NOON MONDAY TO MIDNIGHT CST
MONDAY NIGHT...

* EVENT...STRONG WINDS.

* TIMING...NOON MONDAY TO MIDNIGHT CST MONDAY NIGHT.

* WINDS...AFTERNOON...SOUTHWEST 25 TO 35 MPH.  GUSTS UP TO 55 MPH.
  EVENING...SOUTHWEST 30 TO 40 MPH WITH GUSTS TO AROUND 55 MPH

* IMPACTS...SECURE LAWN FURNITURE...GARBAGE CANS...OR OTHER  OBJECTS
  WHICH COULD BE BLOWN ABOUT BY THE WIND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED.  WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES.  USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Nov 9, 2:31 AM MST, 15 minutes earlier.

Area forecast discussion, Nov 9, 2:31 AM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
331 AM CST Sun Nov 9 2014

.DISCUSSION...
Upper ridge over the Western U.S. will continue today but begin to
break down overnight as a strong upper trough charges across the
Northwest.  This trough will swing to the Rockies by Monday evening
with the axis crossing onto the plains early Tuesday.  Secondary
lobes will continue to rotate southward Wednesday as the parent low
moves east along the Canadian border.  This trough will bring much
colder wx to the region.

Currently have a Freeze Warning for a hard freeze in effect this
morning for the Marfa Plateau... this is due to radiational cooling
with high elevation and dry air.  Much of the area may experience
the first freeze of the fall Wednesday or Thursday.  Still too far
out for a freeze watch/warning but will continue to mention in the
HWO.

Monday looks windier as gradient tightens with a trough extending
southward from a deep surface low on the CO/KS border down across
the area to Mexico.  High wind will be possible in the Guadalupe
Mountains starting Monday afternoon and continuing through the
night... will issue a High Wind Watch. This will be a W/SW wind
as stronger winds aloft ahead of the trough mix down to the
surface.

Above normal temperatures will continue today and Monday with highs
in the 70s today and 80s Monday.  However much colder temperatures
will move into the area Tuesday as an Arctic front blows in early in
the morning.  The front should make it into the area early enough to
affect morning lows Tuesday across the northern CWA.  The front
will be accompanied by a gusty north wind producing chilly
conditions.  Lows of freezing or less will be possible Wednesday
morning across the Permian Basin and portions of SE NM.  Even
colder temperatures down into the 20s will be possible Thursday
morning with freezing temperatures extending south of the Pecos
River. Thursday looks to be coldest day of the week with highs only
in the 40s.  A south wind returns Friday as conditions begin to
improve.

Will have some low pops in the extended Friday through Saturday
night ahead of another upper trough.  However will need to get a
return of moisture for this to happen.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 73  46  80  39  /   0   0   0   0
BIG SPRING TX              75  49  82  37  /   0   0   0   0
CARLSBAD NM                76  46  85  45  /   0   0   0   0
DRYDEN TX                  75  50  82  52  /   0   0   0   0
FORT STOCKTON TX           78  54  86  46  /   0   0   0   0
GUADALUPE PASS TX          64  48  73  42  /   0   0   0   0
HOBBS NM                   73  45  80  38  /   0   0   0   0
MARFA TX                   68  35  75  41  /   0   0   0   0
MIDLAND INTL AIRPORT TX    74  47  81  39  /   0   0   0   0
ODESSA TX                  73  49  79  41  /   0   0   0   0
WINK TX                    76  46  87  46  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WATCH from Monday morning through late Monday night
     FOR THE FOLLOWING ZONES... Guadalupe Mountains of Eddy
     County.

TX...HIGH WIND WATCH from Monday morning through late Monday night
     FOR THE FOLLOWING ZONES... Guadalupe Mountains.

     FREEZE WARNING until 9 AM CST this morning FOR THE FOLLOWING
     ZONES... Marfa Plateau.

&&

03/72

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Nov 9, 1:29 AM MST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
229 AM CST SUN NOV 9 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-100830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
229 AM CST SUN NOV 9 2014 /129 AM MST SUN NOV 9 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A FREEZE WARNING FOR A HARD FREEZE REMAINS IN EFFECT THIS MORNING
FOR THE MARFA PLATEAU...WITH TEMPERATURES OF 28 DEGREES OR LOWER
EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS POTENTIAL FOR HIGH WIND ACROSS THE GUADALUPE MOUNTAINS
BEGINNING MONDAY AFTERNOON AND THROUGH THE OVERNIGHT HOURS.  AN
ARCTIC AIRMASS WILL SEND A STRONG COLD FRONT INTO WEST TEXAS AND
SOUTHEAST NEW MEXICO EARLY TUESDAY MORNING. THIS WILL RESULT IN
THE FIRST FREEZING TEMPERATURES OF THE FALL FOR MANY LOCATIONS. A
HARD FREEZE IS POSSIBLE FOR MANY OF THESE LOCATIONS
WEDNESDAY...THURSDAY...AND FRIDAY MORNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 1:56 PM MSTHigh Wind WarningMAFEddy33 hr
Nov 9, 1:56 PM MSTWind AdvisoryMAFEddy33 hr

Nearby

High Wind Watches in New Mexico, 2014High Wind Watches in Texas, 2014Every high wind watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.